Share this:
2caretakers
@2caretakers

Posts: 4
Joined: Jul 01, 2018

Nana's issues

Posted by @2caretakers, Sun, Jul 1 7:48am

Please help.
My wife and I have been taking care of her mother for the past 4 1/2 years, she has dementia, kidney failure, heart failure severe narrowing of C-3/C-4 vertebrae. (To mention the big ones)
July 2017 she got a U.T.I. went to bed Sat night she could walk, Sun mourning she couldn't. While at hospital she was dropped twice. She has not walked since.
March 2018 she developed a cough (bad allergies), she was fine before this (accept not walking) put on amoxicillin-clav, after 2nd day of this she got diarrhea. when cough didn't go away they tried azithromycin, which didn't work, then they tried prednisone. This got rid of cough, but b/c. the diarrhea she got another U.T.I. another antibiotic was started. She still has diarrhea to this day. We've taken her to the hospital 3 different occasions (3-4 day stays), while at hospital she does not have any BM's.
Sat they put her on Flagyl, Mon we took her to hispital, her BP was 50/28. They took her off flagyl. put on antibiotic for pneumonia just couple hours. A different Dr took her off. Upon release the Dr told us to take her off of, and throw away;
Simvastatin
Montelukast
Acidophilus-pecrin, citrus
Docusate sodium
HYDROcodone-acetaminophen
Multivitamin with foLic acid
Cholecalciferol
Albuterol sulfate
Sennosides
Nitroglycerin
Potassium chloride
Alendronate
Furosemide
Omeprazole
Ramelteon
Calcitrol
Carvedilol
Aspirin
Clonazepam
Ferrous gluconate
Fexofenadine
We did what Dr said. After 4 years of doing this we know some of these medications have severe consequences if stopped cold turkey. We put her back on
Carvedilol
Clonazepam
allegra
Montelukast
baby aspirin
while at hospital she does not have any BM's. They say she's at end of her life, but they can't find anything wrong with her. (they also told us that a couple years ago). When she gets out of hospital her diahhrea is much worse than before.
She has non-stop diarrhea, sometimes "smere". Any ideas what could be happening with her? Or suggestions dealing with contestant diarrhea (worried about another U.T.I.)

REPLY

May not work for her but for the past several months I have used imodium to control my wife's diahhrea. 1/2 daily seems to work. I skip on the days with no BM the previous day. Her doctors say if it works do it. might be worth a try.

Also may I suggest she may be ready to be in hospis care.

@alanm

May not work for her but for the past several months I have used imodium to control my wife's diahhrea. 1/2 daily seems to work. I skip on the days with no BM the previous day. Her doctors say if it works do it. might be worth a try.

Jump to this post

We've thought about imodium, but we're not sure about the side affects. Especially with all the other medications. We will have to discus it with her dr. Thank you

@alanm

Also may I suggest she may be ready to be in hospis care.

Jump to this post

The problem worth Hospice, is they cut off all her heart and kidney medication. They just keep them comfortable until death.

Yes, you are correct. It is a question of quality of life vs quantity. Only you can make that decision.

Hello @2caretakers, Welcome to Mayo Clinic Connect. Thank you for starting this topic thread.

If you don't mind me asking, is there a primary care or general practitioner that consults with your mother in law on a regular basis?

Also, isn't it true that once someone is put on an antibiotic it clears all that "good bacteria" out of the body and it takes 7 months for the body to replenish. I wonder if that would effect her GI issues?

@jamienolson

Hello @2caretakers, Welcome to Mayo Clinic Connect. Thank you for starting this topic thread.

If you don't mind me asking, is there a primary care or general practitioner that consults with your mother in law on a regular basis?

Also, isn't it true that once someone is put on an antibiotic it clears all that "good bacteria" out of the body and it takes 7 months for the body to replenish. I wonder if that would effect her GI issues?

Jump to this post

We asked for her to see a GI, the dr wouldn't allow it, he stated "failure to thrive"

Hello @2caretakers While it is sad to read of your mother-in-law's health challenges and journey, it is nice to e-meet you here. I am Scott and I was my wife's caregiver for the 14+ years she battled brain cancer. I am only a volunteer here, so I can only comment based on my personal experiences.

One question I have is how old is your mother-in-law? During my wife's illness the doctors continually adjusted and changed her medications. Dropping some and introducing others while sometimes changing dosages weekly or more often in the later days of her disease.

My wife also made the decision to accept her neuro-oncologist's prescription of hospice care and it was the best thing for her in many ways. They, too, adjusted her medications over the 14 months she was in home hospice.

We are so accustomed to having doctors tell us 'here is what is wrong, take this pill, and you will be fine in X days' that when we are in an unknown medical situation it is very difficult for everyone! At least it was for us. We had to come to accept that in the later stages of my wife's journey was where there was almost as much art to her medical care as there was science.

I look forward to continuing our conversation here!

Strength, courage, and peace!

@jamienolson

Hello @2caretakers, Welcome to Mayo Clinic Connect. Thank you for starting this topic thread.

If you don't mind me asking, is there a primary care or general practitioner that consults with your mother in law on a regular basis?

Also, isn't it true that once someone is put on an antibiotic it clears all that "good bacteria" out of the body and it takes 7 months for the body to replenish. I wonder if that would effect her GI issues?

Jump to this post

Hi 2 Caretakers, I am new to "chatting" but was extremely disturbed to read that your "dr wouldn't allow it", that is horrific.. The astronomical level of poly-pharmicological agents listed for your mother-in-law may certainly add to her "failure to thrive" (and if you look up the effects / side effects you will better understand). @jamienolson has made an excellent observation regarding the devastating effects of broad spectrum antibiotics on the gut microbiota. The TRILLIONS of bacteria in a healthy gut have only recently been recognized to have far reaching effects on the entire body…. so much in fact, the gut has been labeled "the second brain". It is difficult to thrive when the GI system, responsible for creating, processing, and assimilating the nutritional components to sustain life, has been ravaged. It seems that your request to see a GI is logical and should be respected. I fail to comprehend how a consultation with a gastrointestinal specialist could, in any way, be harmful to your mother-in-law. Her doctors should work hand in hand with you to increase her body's ability, however limited, to repair and heal. Please keep up the excellent stewardship she has entrusted you with and don't take no for an answer. Should hospice be the choice, please keep in mind as was mentioned in an earlier post, hospice is directed to provide comfort care while passing, not to treat the cause.

Please login or register to post a reply.